International Journal of Allergy Medications
Delayed Hypersensitivity to Lidocaine Cross-Reactivity with Others Amide-Type Anesthetics
Juan Luis Estrada-Rodriguez, Angel Rodríguez-Paredes, Margarita Latasa and Jose Luis Perez-Laiz*
Centro de Salud de José Aguado, Hospital de León. Servicio de Alergia, 24071-León, Spain
*Corresponding author: Centro de Salud de José Aguado, Hospital de León. Servicio de Alergia, C/Altos de Nava s/n, 24071-León, Spain, Tel: +34987237400 (43251), E-mail: Estrada_hleo@hotmail.com
Int J Aller Medcations, IJAM-1-007, (Volume 1, Issue 2), Case Report
Received: July 28, 2015: Accepted: August 31, 2015: Published: September 04, 2015
Citation: Estrada-Rodriguez JL, Rodríguez-Paredes A, Latasa M, Perez-Laiz JL (2015) Delayed Hypersensitivity to Lidocaine Cross-Reactivity with Others Amide-Type Anesthetics. Int J Aller Medcations 1:007
Copyright: © 2015 Estrada-Rodriguez JL. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
We notice a patient consulting for several eczema episodes related to topical ointments containing lidocaine. Study was made, and amyde-type local anesthetics cross-reactivity in this patient, is reported. Usefulness of different diagnostic tests is also discussed.
Lidocaine, Bupivacaine, Dermatitis, Adverse-Drug-Reactions, Hypersensitivity, Local Anesthetics
Although dermatitis caused by esther-type local anesthetics is very common, delayed hypersensitivity due to amide-type local anesthetics (ALA) is rare, is the current opinion. As exception, ALA dibucaine was noticed as a frequent sensitizing in some countries. But, dipuvacaine does not seem to present cross reactivity with others ALA, like lidocaine or mepivacaine . Scanty instances of type IV Allergy to lidocaine have been published. In this cases, patch and intradermal tests were useful and reliable diagnosis methods, when are carried out concurrently. Lidocaine cross-reactivity with mepivacaine alone , or others ALA in adittion, like prilocaine or bupivacaine , is the usual picture.
We present a fifty-six years old women, referring oral and lips swelling, thirty-six hours after topical ointment application, containing Triamcinolone Acetonide 0,150 grs, Lidocaine 3 grs, in orabase 30 grs. This episode took place seven months ago, and thereafter the patient tolerated Ultracain® (articaine, epinephrine) at the dentist consult.
Ten years ago, patient suffered local itching and erythema in chest and neck, coming up thirty-six hours after Emla® (Prilocaine 2.5%, Lidocaine 2.5%) application. Previously, twenty-five years ago, perianal itching and swelling with Synalar Rectal (lidocaine 2%, fluocinolone 0.01%, mentol 0.25%, bismute subgalate 5%), and Hemoal® (benzocaine 3%, ephedrine 0.2%) prescribed as hemorrhoid remedies.
Patch-test were carried out (Martí Tor®, Barcelona, Spain), with lidocaine 15% in petrolatum was positive at 48 h (++) and 96h (+++). On the other hand, mepivacaine 1%, triamcinolone 0.1%, dexametasone 0.5%, prednisolone 0.5%, and benzocaine 5% in petrolatum, were negative.Ephedrine 5% in petrolatum, marketed by the hospital pharmacy was negative, too.
Intradermal test with 0.02 ml lidocaine 2% (Lidocaina iny. 2% Braun®) was positive at 48 h (++). Also, 0.02 ml mepivacaine 2% (Scandinibsa® 20 mg/ml) showed scarce erithema and a few small vesicles. Intradermal test with bupivacaine 0.5% (Inibsacaín® 0.5%) and levobupivacaine 0.75% (Chirocane® 0.75%), yielded negative results.
Challenge test with 3 cc. subcutaneous levobupivacaine 0.25% (Chirocane® 0.25%) was carried out and the patient exhibited no symptoms.
In short, we notify delayed hypersensitivity to lidocaine patient, who concurrently also showed a positive intradermal test to mepivacaine. Patient did not have previous adverse reaction with this latter, and cross-reactivity is the reasonable cause for mepivacaine sensitization. As previously referred in delayed hypersensitivity to lidocaine patients, therapeutical doses of other ALA (articaine and levobupivacaine) could be well tolerated , but previous challenge test should be mandatory. Finally, as was stated in other drugs, like low molecular weight heparins, patchs test to local anesthetics could display false negative results, and could be advisable to carry on study performing intradermal test and challenge with alternative ALA. Intradermal test with mepivacaine yielded a scarce but positive result in our patient. We could try further attempts to reach better results modifying volume and drug concentration in the intradermal test.
Jussi L, Lammintausta K (2009) Sources of sensitization, cross-reactions, and occupational sensitization to topical anaesthetics among general dermatology patients. Contact Dermatitis 60: 150-154.
Sanchez-Morillas L, Martinez JJ, Martos MR, Gomez-Tembleque P, Andres ER (2005) Delayed-type hypersensitivity to mepivacaine with cross-reaction to lidocaine. Contact Dermatitis 53: 352-353.
S Duque, L Fernandez (2004) Delayed-type hypersensitivity to amide local anesthetics. Allergol et Immunopathol 32: 233-234.